Tribune Print Share Text

Ask the expert: Austin Welsh, M.D.

Created date

July 26th, 2010
YH0810_AskHealthExpertDrWelsh
YH0810_AskHealthExpertDrWelsh
Ericksonhealth and wellness experts can be found atErickson Living communities all over the U.S.This month our expert is Austin T. Welsh, Jr., M.D., medical director atTallgrass Creekin ' Overland Park, Kansas. Dr. Welsh received his bachelor s degree from Yale University in New Haven, Connecticut, and his medical degree from Wright State University School of Medicine in Dayton, Ohio. He completed his residency in family medicine at St. John s Mercy Medical Center in St. Louis, Missouri. Welsh is board certified in family practice and geriatric medicine and has completed a fellowship in geriatrics. He joined Tallgrass Creek in October 2007. Please note: The following questions were submitted by readers. The answers are intended for general information purposes and should not replace your doctor s medical advice. Q: I m taking medication for high cholesterol. If I eat a more healthful diet, can I stop the medication? A:For some people, lifestyle changes such as diet, weight management, and physical activity can help lower bad (LDL) cholesterol levels and at the same time raise good (HDL) cholesterol. For others, a genetic predisposition for high cholesterol or the presence of other health conditions means they may also need medication to bring their cholesterol down to a safe level. Safe levels vary somewhat among individuals depending upon the risk of heart attacks, strokes, or other serious problems that can result from high cholesterol. Do not stop any medication without first talking to your doctor. Q: Why am I tired so often? I had a physical a month ago (including blood tests) and everything checked out fine. I am 79 and have a few health problems like high blood pressure and arthritis. A:If your doctor can t find any particular reason for your fatigue, your sleeping habits might be to blame. Older adults need at least seven to eight hours of good quality sleep every night. Try developing a bedtime routine and keep your room cool, dark, and quiet. Don t eat large meals, exercise, or drink caffeine within three hours of bedtime. Have your doctor review your medications side effects may contribute to being tired. An adjustment or medication change might be needed. Finally, take a good look at your diet. Eating a lot of sugar or other carbohydrates may contribute to daytime fatigue. Send your questions by e-mail to expert@erickson.com.

Comments